Ohio, 2011

Damaging Wind in Ohio, August 6, 2011

August 6, 2011 · NWS CLE · 1 event in 1 county or zone

A warm front lifted across northern Ohio on August 6, 2011. Showers and thunderstorms developed along this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted across northern Ohio on August 6, 2011. Showers and thunderstorms developed along this front. At least one of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 6, 6:10 PM EST, 51 minutes earlier.

Area forecast discussion, Aug 6, 6:10 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
710 PM EDT SAT AUG 6 2011

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS NORTHERN OHIO
TONIGHT. ANOTHER LOW PRESSURE SYSTEM WILL MOVE ACROSS THE CENTRAL
GREAT LAKES LATE SUNDAY AND DRAG A COLD FRONT ACROSS THE LOCAL AREA
EARLY MORNING. YET ANOTHER STORM SYSTEM WILL AFFECT THE REGION
DURING THE MIDDLE PORTION OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
GENERALLY FORECAST LOOKS OKAY BUT HAVE MADE SOME ADJUSTMENTS.
STRONGER STORMS HAVE DEVELOPED AS MORE SPEED SHEAR PRESENT THAN
THOUGHT EARLIER. RISK FOR ISOLATED SEVERE NEXT FEW HOURS BUT NOT
EXPECTING ANYTHING ORGANIZED. INCREASED POPS TO LIKELY DOWNSTREAM
OF CONVERGING BANDS OF CONVECTION OVER OUR WESTERN CO'S WITH
CORRESPONDING INCREASE IN QPF. STILL EXPECT ACTIVITY TO DIMINISH
AFTER SUNDOWN AND SHIFT SE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
MODELS CONTINUE TO ADVERTISE A MORE ZONAL UPPER PATTERN DURING THE
PERIOD. THIS WILL RESULT IN FREQUENT WEAK STORMS AFFECTING THE
REGION WITH CHANCES FOR PRECIPITATION JUST ABOUT EVERY PERIOD.
PORTIONS OF THE AREA REMAIN OUTLOOKED FOR POSSIBLE SEVERE WEATHER
TOMORROW. A COMPLEX WILL LIKELY BE GOING TO THE NW OF THE AREA AT
DAYBREAK. THIS ACTIVITY COULD POTENTIALLY HOLD TOGETHER AND REACH
THE AREA TOMORROW AFTERNOON. INSTABILITY WILL BE SOMEWHAT LACKING
BUT A UNIDIRECTIONAL SHEAR PROFILE SUGGESTS THAT SOME BOWING
SEGMENTS WITH STRONG STRAIGHT LINE WINDS COULD OCCUR. A COLD
FRONT WILL CROSS THE LOCAL AREA EARLY MONDAY WITH CONDITIONS DRYING
OUT DURING THE DAY. AFTER ABOUT 24 HOURS OF DRY WEATHER...ANOTHER
STORM SYSTEM WILL BEGIN TO INFLUENCE THE REGION TUESDAY AFTERNOON.
WILL SEE INCREASING PRECIP CHANCES DURING THE DAY IN THE WARM AIR
ADVECTION AHEAD OF THE SYSTEM. BETTER CHANCES FOR PRECIP WILL COME
TUESDAY NIGHT AND WILL EVENTUALLY NEED LIKELY WORDING. LINGERING
SHOWERS WILL BE POSSIBLE ON WEDNESDAY. HIGH PRESSURE SHOULD
DOMINATE THE WEATHER WEDNESDAY NIGHT. IT APPEARS THAT TEMPS WILL
FINALLY RETURN TO NEAR NORMAL AFTER WEEKS OF ABOVE NORMAL
READINGS. HAVE USED A BLEND OF GUIDANCE DURING THE PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HIGH PRESSURE WILL BE IN CONTROL OF NORTHERN OHIO AND NW PA ON
THURSDAY BEFORE SLIDING EAST OF THE REGION ON FRIDAY. CHANCES OF
RAIN RETURN FOR THE WEEKEND AS A COLD FRONT MOVES ACROSS THE LOWER
GREAT LAKES. AT THIS TIME THE BEST CHANCES LOOK TO BE SATURDAY
AFTERNOON AND EVENING.

IT WILL BE COOLER ON THURSDAY WITH HIGHS GENERALLY IN THE UPPER 70S
TO NEAR 80. SLIGHTLY WARMER FRIDAY INTO SATURDAY WITH HIGHS BACK
INTO THE MIDDLE 80S FOR SATURDAY AFTERNOON.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A SHORT WAVE IS BRUSHING THE EASTERN HALF OF THE REGION WITH
ISOLATED SHOWERS AND PLENTY OF MID CLOUDS THIS MORNING. OVER NORTHWEST
OHIO SCATTERED CLOUDS HAVE ALLOWED MVFR TO IFR BR TO DEVELOP AND
THAT SHOULD BURN OFF QUICKLY.

ANOTHER S/WV WILL MOVE ACROSS THE REGION THIS AFTERNOON AND
EVENING CAUSING MORE PRECIPITATION. PLENTY OF SHOWERS WILL BE
AROUND BUT HOW MUCH THUNDER. THE CLOUDS OVER THE EASTERN HALF OF
THE FORECAST AREA WILL BE SLOW TO LEAVE AND THE CLOUDS FROM THE
NEXT SHORT WAVE MAY CATCH UP TO IT AND THE FORECAST AREA MAY
REMAIN MOSTLY CLOUDY. WILL THE LACK OF THUNDER HINDER THE CHANCES
OF THUNDER. A SURFACE LOW WILL BE MOVING INTO THE REGION THIS
AFTERNOON AND THIS MAY HELP THE THUNDERSTORMS TO DEVELOP. AT THIS
TIME CONFIDENT ENOUGH TO ONLY PUT THUNDER IN THE TAFS FOR FDY,
MFD, CAK AND YNG AND VCTS ALONG THE LAKESHORE.

CONDITIONS DRYING OUT FOR TONIGHT WITH SOME MVFR BR EXPECTED. THE
MODELS ARE TRYING TO FORECAST MVFR CEILINGS. NOT REAL CONFIDENT IN
THAT AT THIS TIME.

OUTLOOK...NON VFR LIKELY IN SHOWERS/STORMS LATE SUNDAY AFTERNOON
THROUGH EARLY MONDAY...OTHERWISE MVFR BR POSSIBLE DURING THE EARLY
MORNING HOURS.

&&

.MARINE...
WEAK LOW PRESSURE...ESSENTIALLY A WARM FRONT...WILL BRUSH THE
SOUTH SHORE OF LAKE ERIE EARLY TONIGHT. A COLD FRONT APPROACHING
LAKE SUPERIOR WILL DROP SOUTHEAST ACROSS LAKE ERIE LATE SUNDAY
NIGHT OR EARLY MONDAY MORNING. WINDS WILL PICK UP IN THE WAKE OF
THE FRONT ON MONDAY. THE CURRENT FORECAST DOES NOT HAVE ENOUGH
WIND/WAVES FOR A SMALL CRAFT ADVISORY BUT THE LAKE WILL GET A
LITTLE CHOPPY ON MONDAY. ANOTHER FRONT WILL CROSS THE LAKE
TUESDAY NIGHT OR EARLY WEDNESDAY WITH A SIMILAR FRESHENING OF THE
WIND AND A CHOPPY LAKE ON WEDNESDAY...AGAIN MAYBE NOT ENOUGH FOR A
SMALL CRAFT ADVISORY...BUT SMALL CRAFT OPERATORS SHOULD MONITOR
THE FORECAST MONDAY AND WEDNESDAY AND KEEP AN EYE ON WIND/WAVES
AFTER THESE FRONTAL PASSAGES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...ADAMS/KUBINA
SHORT TERM...KUBINA
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...KOSARIK
Hazardous weather outlook, Aug 6, 7:00 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
800 AM EDT SAT AUG 6 2011

LEZ142>144-162>164-OHZ003-006>009-017>019-027>029-036-037-047-071200-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-
RICHLAND-MARION-MORROW-KNOX-
800 AM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST OHIO
LATE SUNDAY AFTERNOON AND EVENING. THE GREATEST THREAT WILL BE
FROM DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-145>149-165>169-OHZ010>014-020>023-030>033-038-089-PAZ001>003-
071200-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-ASHLAND-
WAYNE-STARK-MAHONING-HOLMES-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
800 AM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Detroit radar (KDTX), 149 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
August 6, 7:01 PM EST
Where
Wood County, 1 mi W of Bowling Green
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.370, -83.689

Thunderstorm wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343607.